Is Provigil the right medication for sleep apnea and depression?

default
Posted on Tue, 10 May 2016 in Mental Health
Question: i work in camp 10-12 hrs a day for 8 days straight then 6 off. while i am in camp or on days off i am oncall incase of emergency . i am vary tired all the time and have had problems with deppression for the last year and cannot kick it. i have tried many meds none of which i like. i also am tired all the time, always want to sleep etc. i took a sleep test and i have sleep apnea but refuse to use the machine due to it being a pain to sleep with. im not overweight and i dont over drink nor smoke. i seen online this medication called provigil for shift work and sleep disorder anyhow i would like to approach my doctor when im done my current meds to ask for this one? do you think this is a wast of my time? and will he want to speak to my employer? im not sure if my employer would agree with this medication ( provigil ) i am 27 years old and i have seen nothing but good things about this provigil online ? but also everyone says exstreamly hard to get prescription from doctor ?
doctor
Answered by Dr. Alexander H. Sheppe 14 minutes later
Brief Answer:
Consultation

Detailed Answer:
Hello, and thanks for your question.

You ask if Provigil would be useful for your fatigue. I do not believe it would be. You have two major medical problems that are known to cause significant fatigue -- sleep apnea, and depression. You need to start treating these problems before your sleep can begin to improve.

Provigil treats neither of these problems. For sleep apnea, you need to either begin using your machine, or consider an alternative treatment such as surgical correction of the oropharynx. For depression, you do not list here the medications you have tried, but there are many antidepressants and I'm sure you have not tried all of them or all possible combinations.

Please Speak with your doctor about treating these two conditions, and your sleep will improve this way.

Please remember to rate and close this answer thread when you are finished and satisfied.

In the future, for continuity of care, I encourage you to contact me directly at my private link below. After you ask a direct question, it would be my pleasure to be your dedicated personal physician on this website. My name is Dr. Sheppe, and I am an XXXXXXX doctor working in New York City at NewYork-Presbyterian Hospital, ranked #1 for Psychiatry in the United States (tinyurl.com/psyrank). For a personalized comprehensive evaluation, treatment recommendations, and individual therapy, ask me at HealthCareMagic at this private link: tinyurl.com/DrSheppeAnswers
Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Alexander H. Sheppe 31 minutes later
I really would like to try provigil iv herd nothing but good things about it . I really beleave that this medication will help my day to day activities and overall wellbeing .i can't see any trouble in trying it? Is it any worse then Antie deporeswnts ? Most days I don't even leave my house and I think of every excuse not to be social constantly fight with gf and I'm tired of it . I have tried many things with little results many meds have weird/annoying side effects . One majour one I was experiencing was lack of libido litterely no sex drive which had a huge impact on my relationship . So doctor from what I have seen online this medication can't be nearly as bad as these other ones ? And working 12 hours a day isn't easy I am a linemen for a uttility in northerne alberta I work long hours to keep the power on for my community and it's also Vary dangerous not being alert around High Voltage powerlines is not good . Ur telling me I need surgery ? To fix this problem of mine ? Or a different med ? Like I said I have tried many others all with bad results . Is provigil exstreamly bad for me? Like addicting ? Or hard on liver ?
doctor
Answered by Dr. Alexander H. Sheppe 3 minutes later
Brief Answer:
Followup

Detailed Answer:
Provigil is a dangerous medication. It can cause sleep problems, weight loss, anxiety, loss of appetite. It is addictive. And more importantly, it will not treat your medical problems that are causing your fatigue -- sleep apnea and depression. You need to use your CPAP machine or consider surgery to treat sleep apnea. And you need to try a different antidepressant to treat depression. In this way your sleep will improve -- not with Provigil.

Please remember to rate and close this answer thread when you are finished and satisfied.

In the future, for continuity of care, I encourage you to contact me directly at my private link below. After you ask a direct question, it would be my pleasure to be your dedicated personal physician on this website. My name is Dr. Sheppe, and I am an XXXXXXX doctor working in New York City at NewYork-Presbyterian Hospital, ranked #1 for Psychiatry in the United States (tinyurl.com/psyrank). For a personalized comprehensive evaluation, treatment recommendations, and individual therapy, ask me at HealthCareMagic at this private link: tinyurl.com/DrSheppeAnswers
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Alexander H. Sheppe 1 hour later
Useing that sleep Machine for the rest
Of my life is unrealistic , I can't imagine enyone would do that . Not to mention vary hard to sleep with it ? Have you tried it? Many people online say provigil was used or could be used as a Antie deppresent . I need somthing that wakes me up and motivates me , what would you recommend ? I'm tired of being lazy and not social and avoiding people . Most of all I hate being at work and not being able to concentrate on what I'm doing
doctor
Answered by Dr. Alexander H. Sheppe 53 minutes later
Brief Answer:
Followup

Detailed Answer:
Many people use the CPAP machine and it greatly improves the length and quality of their sleep, in addition to relieving daytime fatigue. It also prevents the serious morbidities of sleep apnea including hypertension and sudden death. I highly recommend you try it again, or seeking out a surgical consultation.

The symptoms of fatigue, laziness, being antisocial, and lack of concentration are all cardinal symptoms of depression. Provigil has not been shown in large scale clinical trials to be an effective antidepressant, so it will not adequately treat your symptoms. You need to talk with your prescribing doctor about an antidepressant regimen that is more effective for you. This is my advice for you.

Please remember to rate and close this answer thread when you are finished and satisfied.

In the future, for continuity of care, I encourage you to contact me directly at my private link below. After you ask a direct question, it would be my pleasure to be your dedicated personal physician on this website. My name is Dr. Sheppe, and I am an XXXXXXX doctor working in New York City at NewYork-Presbyterian Hospital, ranked #1 for Psychiatry in the United States (tinyurl.com/psyrank). For a personalized comprehensive evaluation, treatment recommendations, and individual therapy, ask me at HealthCareMagic at this private link: tinyurl.com/DrSheppeAnswers
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
Answered by
Dr.
Dr. Alexander H. Sheppe

Psychiatrist

Practicing since :2014

Answered : 2242 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Medical Topics ,  

Recent questions on  Oropharynx

doctor1 MD

can u give me some information in reference to a hep b infection going un noticed in a child and the possible complications later down the road for...

doctor1 MD

There is something going on in my throat. I have off and on burning sensations that don't go away with drinking water or warm tea. My throat, to...

doctor1 MD

My throat pain is still there not severe but it is there I have pain swallowing on the top side please provide the medicine details so tht I can...

doctor1 MD

Hello, yesterday afternoon i started to notice some discomfort on my left side of my neck (where your tonsils are located) through out the day...

doctor1 MD

I swallowed a pill,I think it went into my nose. I kind of choked when I took the pill as my toddler rushed me. Then soon after my palate and my...

doctor1 MD

Just noticed tonight that my 17 month old daughter's throat looks different. She isn't sick or anything right now. The opening to her throat and...

doctor1 MD

What can cause pea size red bumps inside my mouth on my cheeks and sides of my tounge. I first noticed them last year when I was sick almost 6...

Get personalised answers from verified doctor in minutes across 80+ specialties

158 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2